Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 16, 2018, 8:51 PM EDT for Long County, McIntosh County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2018, 8:51 PM EDT (00:51 UTC)
- Expired
- Jun 16, 2018, 9:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Long County, GA, McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 124 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964
WUUS52 KCHS 170051
SVRCHS
GAC183-191-170130-
/O.NEW.KCHS.SV.W.0024.180617T0051Z-180617T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
851 PM EDT SAT JUN 16 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
McIntosh County in southeastern Georgia...
Long County in southeastern Georgia...
* Until 930 PM EDT.
* At 851 PM EDT, a severe thunderstorm was located near Ludowici,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Ludowici, Tibet, Jones, Townsend, Eulonia, South Newport and Cox.
This warning includes I-95 in Georgia between mile markers 58 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3143 8161 3145 8162 3147 8161 3151 8166
3154 8166 3155 8170 3158 8170 3161 8177
3166 8180 3167 8185 3170 8188 3187 8176
3179 8165 3176 8164 3170 8147 3164 8143
3165 8134 3137 8154
TIME...MOT...LOC 0051Z 030DEG 8KT 3172 8165
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
256
WWUS52 KCHS 170117
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
917 PM EDT SAT JUN 16 2018
GAC183-191-170130-
/O.CON.KCHS.SV.W.0024.000000T0000Z-180617T0130Z/
McIntosh GA-Long GA-
917 PM EDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR MCINTOSH AND LONG COUNTIES...
At 917 PM EDT, a severe thunderstorm was located over Ludowici,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Ludowici, Tibet, Jones, Eulonia, Townsend and South Newport.
This warning includes I-95 in Georgia between mile markers 57 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3157 8160 3160 8163 3158 8170 3161 8177
3166 8180 3167 8185 3170 8188 3187 8176
3179 8165 3176 8164 3170 8147 3164 8143
3165 8134 3149 8145
TIME...MOT...LOC 0117Z 039DEG 8KT 3169 8174
HAIL...<.75IN
WIND...60MPH
$$693
WWUS52 KCHS 170126
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
926 PM EDT SAT JUN 16 2018
GAC183-191-170135-
/O.EXP.KCHS.SV.W.0024.000000T0000Z-180617T0130Z/
McIntosh GA-Long GA-
926 PM EDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH AND LONG COUNTIES
WILL EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3157 8160 3160 8163 3158 8170 3161 8177
3166 8180 3167 8185 3170 8188 3187 8176
3179 8165 3176 8164 3170 8147 3164 8143
3165 8134 3149 8145
TIME...MOT...LOC 0125Z 030DEG 8KT 3168 8175
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:16 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 16, 6:16 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Charleston SC 616 PM EDT Sat Jun 16 2018 .SYNOPSIS... The region will remain situated between Atlantic high pressure and an inland trough of low pressure through next week. && .NEAR TERM /THROUGH SUNDAY/... Around 6 PM: We expect the best remaining convection coverage will occur along and to the south of I-16 in GA where the air mass had not been overturned ahead the main mesoscale outflow boundary. Isolated showers and tstms are possible over inland southeast SC over the next couple hours. We have adjusted the forecast to account for current conditions including sky cover, temps, and POPs. Debris cloudiness will gradually thin with time, but mostly cloudy skies should linger closer to the Altamaha River for much of the night. Elsewhere, expect mostly clear to partly cloudy skies to prevail. Could see a little fog develop across interior Southeast South Carolina after midnight as skies clear and the boundary layer decouples. Some of this could ooze into coastal South Carolina right around sunrise. Introduced patchy fog for now. Lows will range from the lower 70s well inland to the upper 70s at the beaches, including Downtown Charleston. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... Sunday: The remnants of the surface stationary front will have dissipated, so in typical fashion isolated/scattered thunderstorms will focus along the sea breeze and other mesoscale boundaries especially during the afternoon/evening. Pulse thunderstorms will propagate erratically, producing pockets of heavy rain and frequent lightning. Any severe threat will remain limited to brief/isolated damaging wind gusts. Outside any thunderstorms, afternoon high temps should top out in the lower 90s at many inland locations, and maximum heat index values around 100F will be common. Monday and Tuesday: An upper ridge will build over the region, while a surface trough will take shape east of the Appalachians. This pattern could translate to somewhat reduced coverage of afternoon/evening thunderstorms along the sea breeze/mesoscale boundaries, so PoPs are limited to slight chance/low chance. This regime will also favor above-normal temps with inland highs topping out in the lower/mid 90s and maximum heat index values in the 100- 105F range. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... The mid/upper level ridge dominates to start this period then gradually weakens and moves southward later this week into next weekend as an upper trough tries to form over the central U.S. and another over the northeast U.S. and southeast Canada. The inland trough of low pressure strengthens, but deep layer moisture remains rather marginal. Thus, have kept generally chance PoPs each afternoon, with a focus over the inland counties. By Thursday and beyond, uncertainty begins to increase between the models concerning the potential for a backdoor surface front approaching from the north with increased deep layer moisture later Thursday through Saturday. Have continued the trend of higher PoPs during this period, but capped them in the high end chance range given the uncertainty. Temperatures continue above normal for much of the period, with highs in the lower to mid 90s and lows in the 70s. Afternoon heat indices still expected to be rather high through the work week, generally 100-104 degrees. Localized higher values will be possible. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR for much of the period. Debris cloudiness will gradually thin overnight as winds go calm/light. Could see some light fog develop at KCHS before sunrise, no major impacts are expected at this time. Isolated convection is possible along the sea breeze corridor Sunday afternoon, coverage and timing uncertain at this time. Extended Aviation Outlook: Mainly VFR outside any thunderstorms. && .MARINE... Tonight: Fairly light wind regime (speeds less 10 kt or less) will continue as a weak backdoor front washes out along the Savannah River. Seas will average 1-3 ft. Sunday through Thursday: A typical summer regime will prevail, featuring south/southwest winds mainly 15 kt or less accompanied by seas of 1-3 ft, a daily sea breeze over nearshore waters and hazardous conditions within/near any thunderstorms. Winds could increase and seas could build somewhat as an inland surface trough strengthens later during this period, but Small Craft Advisory conditions are not expected. && .TIDES/COASTAL FLOODING... The chance for shallow coastal flooding will continue to decrease, though the evening high tide could approach 7 feet MLLW in Charleston Harbor. Confidence is not high enough to issue a Coastal Flood Advisory at this time, but trends will be monitored. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE... TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 16, 6:36 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 636 PM EDT Sat Jun 16 2018 AMZ330-350-352-354-374-SCZ043>045-049-050-052-172245- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton- Charleston-Tidal Berkeley- 636 PM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-172245- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper- 636 PM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 16, 2:51 PM EDT, 6 hours before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT SAT JUN 16 2018
GAZ101-SCZ047-051-161915-
Effingham-Inland Jasper-Coastal Jasper-
251 PM EDT SAT JUN 16 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...
At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hardeeville, or 11 miles north of Bellinger
Hill Area, moving south at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bluffton, Bellinger Hill Area, Jasper, Port Wentworth, Hardeeville
and Purysburgh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3214 8112 3217 8113 3219 8111 3223 8115
3223 8120 3240 8114 3237 8093 3230 8093
3231 8100 3226 8099 3224 8102 3219 8100
3217 8095 3213 8096 3214 8093 3211 8092
TIME...MOT...LOC 1850Z 007DEG 10KT 3232 8105Local storm report, Jun 16, 5:00 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 3 WSW HILLTONIA 32.86N 81.70W
06/16/2018 SCREVEN GA 911 CALL CENTER
WARNING POINT REPORTED TREE DOWN ON HILTONIA-PERKINS
ROAD. TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER CHS1800455
ETMLocal storm report, Jun 16, 5:05 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
505 PM EDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 3 NNE HUNTERS 32.69N 81.53W
06/16/2018 SCREVEN GA 911 CALL CENTER
WARNING POINT REPORTED TREE DOWN ON POOR ROBIN ROAD.
TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER CHS1800456
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:32 PM EDT | Areal Flood Advisory | CHS | Bryan | 54 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.